No smilies, no avatars, no flashing gifs. Just discuss the issues of the day, from last night's telly via football to science or philosophy.
Started by Nridi1 on Sep 6, 2018 9:12:39 PM
Puss Caterpillar Venom - my doctors don't believe me

I was stung July 3 and again July 7 by Puss Caterpillar, one of most venomous in North America. Within minutes my eyes blurred. Today, 2 months later, my vision tests dramatically different (predominantly left eye) within the last 5 days. My left ear continues to experience an electric current of sorts which covers the upper left quadrant of my face. I KNOW this is from the stings, but doctors keep telling me "vision changes as we age?" (within 5 DAYS?). Last week I felt what seemed to be a huge ulcer in my left throat, but saw nothing. Pain radiated into my ear from throat. IS THIS SOMETHING CAUSED BY THE VENOM? This all began within 10 minutes of being stung. All other symptoms have abated (for ex. I could only walk holding onto walls the first 10 days as I felt "drugged" among other things. I'm afraid this may get worse. Someone guide me, please. My dr claims she will refer me to a neurologist and ophthalmologist, but thus far is dragging her feet.

Previous
|
Next
|
Top
|
Bottom
AlanII - 06 Sep 2018 21:14:45 (#1 of 47)

Get a second opinion.

Nridi1 - 06 Sep 2018 21:15:36 (#2 of 47)

I have

Nridi1 - 06 Sep 2018 21:20:31 (#3 of 47)

ER Dr said it was panic disorder. He kept me about an hr to make sure I didn't go into shock, then released me with some cream.Family Dr agreed with ER Dr. Optometrist says my eyes keep changing because I'm getting older (I'm 60). I got a new contact prescription about 10 days ago. That lasted about 5 days. Now I can only read wearing glasses over my contacts. My eyes have been fluctuating like this since the day it happened. My eyes have been tested twice since the sting, both vastly different prescriptions.Resident Dr who lives in my apt (friend) thinks this is unrelated.Am I the only one who sees a correlation here? I don't see how I could be wrong.

AlanII - 06 Sep 2018 21:22:35 (#4 of 47)

Honestly, get another opinion. Just tell them your symptoms and let them to diagnose.

Nridi1 - 06 Sep 2018 21:23:46 (#5 of 47)

Of if I AM correct, will these symptoms go away on its own? I'm afraid if I don't see a specialist soon, my eyes may get worse, but I can't see specialists without her referral.Has anyone ever heard of insect venom reacting in such a way? Thank you.

Nridi1 - 06 Sep 2018 21:27:05 (#6 of 47)

AlanII, I've seen 7. One dr in ER, two family doctors, one ophthalmologist, one resident dr and two psychiatrists -the only ones who agree this is not a 2 month drawn out panic disorder nor is it due to my eyes aging. I guess I just want someone to agree with me that it IS possible it is linked to the caterpillar venom.

Pentecost - 06 Sep 2018 21:30:15 (#7 of 47)

Do you really believe that an obscure internet forum can solve complex medical issues? If so, get help, and not from an obscure internet forum.

cozzer - 06 Sep 2018 21:32:56 (#8 of 47)

I've seen 7.

And they're all wrong? That's bad luck.

Nridi1 - 06 Sep 2018 21:34:32 (#9 of 47)

Pentecost I AM getting medical help. And Yes, there are many brilliant minds who read this forum, as did before it even became "Not"theTalk. I've had excellent advice over the years from this forum from my own and others' queries. No offense, please. I'm just searched the internet and cannot tie this particular caterpillar to vision and neuro problems, tho I can site several from other insects such as bees and wasps who have been studied extensively. Cozzer, no, not all feel it's panic attack. Not all feel my eyes have fluctuated enormously (ranging from .75 to 3.5) as a result of age.Just none will agree that this is from the insect. They wish to rule out everything else first. I just thought SOMEBODY would agree with me this is related to the stings. The electricity that runs across my face and my eyes changing quite a bit every few days has me extremely worried. I can't force my dr to call a specialist asap. I'm just nervous and have searched 2 months on my own. I'd like to use this if for no other reason than for someone to agree with me that it IS possible they are connected. Until I see a specialist, I've no one else to ask. If someone happens to be in this field and agrees it IS related, I may be advised to go back to an ER to get into see a specialist before permanent damage is done. As it is, I'm just waiting week after week changing contacts, wearing different strengths of glasses from day to day and taking Lyrica to make the electricity in my face and ear stay at bay. Or maybe I'm bored---I'd just like to read a few comments of what others may think. I hope that's not asking too much.

AlanII - 06 Sep 2018 21:37:49 (#10 of 47)

Sorry, I don't know what to suggest.

Nridi1 - 06 Sep 2018 21:48:29 (#11 of 47)

AlanII, thank you. I know what to do--see doctors until someone can stop my vision from fluctuating and quell the nerves in my face. I'm simply asking if anybody sees it as I do. For example, the day of the first sting a feeling of electricity went completely all over my body and lasted for several days. Later I felt it only on my head. Now I feel it only in this left top quadrant. I don't feel I'm being unreasonable to ask a doctor to see there may be indeed be a relationship between them. Until I find said doctor, I'm asking anyone with an opinion what they think--not what to do, not where to go, just if they can see it may be related. I feel like a child being reprimanded by doctors who don't believe me when it seems perfectly logical in my opinion.



I sincerely thank you for your advice.

cozzer - 06 Sep 2018 21:52:46 (#12 of 47)

I'm just searched the internet and cannot tie this particular caterpillar to vision and neuro problems,

So maybe it isn't that then.

Nridi1 - 06 Sep 2018 21:58:51 (#13 of 47)

Cozzer, I did the same. I found several sites stating that this particular caterpillar venom has had VERY little research. Since other venoms of insects DO cause problems such as this, I just can't help believing none of this would be happening if I hadn't been sitting in the yard when the caterpillar landed on me. It left a stinger in me, and its feet have a toxin in them as well as I understand it. The first puss caterpillar left about 17 "foot prints". I was stung about 10 more times July 7. (Please, nobody tell me not to enjoy my yard. I've stayed out of it quite a bit since then, tho the season is over for them to be about for a while). I just don't find my argument hard to believe & wanted to hear others' opinions. I appreciate your interest and help.

Stellata - 06 Sep 2018 22:23:17 (#14 of 47)

It sounds more likely to be caused by a parasite the caterpillar was carrying rather than its venom. Or something unrelated entirely.

I thought this was going to be a thread about a cat.

upgoerfive - 07 Sep 2018 01:04:35 (#15 of 47)

... and taking Lyrica to make the electricity in my face and ear stay at bay.



You do know that a recognized side effect of the Lyrica is ophthalmological disturbance?

http://www.ema.europa.eu/docs/en_GB/document_libra
ry/EPAR_-_Product_Information/human/000546/WC500046602.pdf

Nridi1 - 07 Sep 2018 02:26:10 (#16 of 47)

Stellata, I shall INSIST TOMORROW I get an appointment with an opthamologist. THAT freaks me out & needs to be ruled out asap

Upgoerfive, no I had no idea Lyrica caused visual problems. I was aware of several of its other side effects.

Thank you ALL. This is what I wanted--people to give me what they thought it might possibly be as nobody seems to have taken me as seriously as I wish they would

WibbleAgain - 07 Sep 2018 02:33:12 (#17 of 47)

I'm sorry to hear your eyesight problems, whatever the cause. It must be very disconcerting to say the least. I hope a good solution or treatment turns up very soon. (((Nridi)))

If indeed your problems/symptoms are indeed due to the caterpillar venom, is there an antidote? As you say according to your internet search not much about this particular caterpillar seems to be known at present and your doctors presumably don't know much, if anything, about it either.

Incidentally, are you by any chance on any new medication, or change of diet, change of environment, etc., as a combination of things could contribute to your problem.

I don't have any answers, but send you my best wishes for recovery.

RosyLovelady - 07 Sep 2018 08:03:15 (#18 of 47)

< I had no idea Lyrica caused visual problems >

Lyrica/Pregabalin certainly affects my sight quite a lot, even on a very low dose. That is my Lyrica story.

browserbutton - 07 Sep 2018 08:11:17 (#19 of 47)

Lycra is an eyesore, too.

Stellata - 07 Sep 2018 08:22:04 (#20 of 47)

I missed the part about Lyrica. It commonly causes people to lose balance, blurred vision etc. and can cause inflammation. I’d try to forget about caterpillars and focus on a medication review.

Previous
|
Next
|
Top
|
Bottom
Check Subscriptions
|
Home » Science